Florida, 2015

Flooding and Hail in Florida, August 19, 2015

August 19, 2015 · NWS JAX · 11 events in 2 counties and zones

South to southwest steering flow pushed a more dominant west coast sea breeze inland through the early afternoon over a very unstable airmass which triggered scattered severe storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

South to southwest steering flow pushed a more dominant west coast sea breeze inland through the early afternoon over a very unstable airmass which triggered scattered severe storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 19, 1:42 PM EST, 1 hour 8 minutes earlier.

Area forecast discussion, Aug 19, 1:42 PM EST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
242 PM EDT WED AUG 19 2015

.NEAR TERM...THIS AFTERNOON THRU THU...

SCATTERED TO NUMEROUS SHOWERS AND T-STORMS EXPECTED ACROSS
FORECAST AREA THIS AFTERNOON...INITIALLY ALONG SEA BREEZES AS THEY
CONVERGE JUST W OF I-95 CORRIDOR LATE IN THE DAY...THEN WITH
SUBSEQUENT OUTFLOW BOUNDARIES. ACTIVITY SHOULD GRADUALLY DIMINISH
DURING THE EVENING. LOW TEMPS TONIGHT SHOULD BE MID 70S
INLAND...UPR 70S COAST.

FOR THURSDAY...SIMILAR SETUP SHOULD SUPPORT A SIMILAR EVOLUTION
WITH SCATTERED SHOWERS/T-STORMS ALONG SEA BREEZES...BECOMING MORE
NUMEROUS LATE IN THE DAY AS SEA BREEZES MERGE OVER EASTERN
COUNTIES. CONTINUED SLIGHTLY ABOVE NORMAL TEMPS WITH HIGHS IN LWR-
MID 90S INLAND...NEAR 90 COAST.

.SHORT TERM...THU NIGHT THROUGH WEEKEND...

PERSISTENT UPPER LEVEL HIGH PRESSURE WILL GRADUALLY FLATTEN OVER
FL WITH UPPER LEVEL FLOW GRADUALLY BACKING FROM NW TO THE WSW BY
SUN. IN THE LOWER LEVELS A TROUGH AXIS OVER THE AREA SAT BECOMES
DIFFUSE AND RETROGRADES INTO SUN AS A WEAK HIGH BUILDS IN FROM THE
ATLANTIC ON SUNDAY. PRECIPITABLE WATER CONTENT REMAIN EXPECTED TO
REMAIN JUICY WITH VALUES NEAR 2 INCHES. THIS PATTERN COMBINED WITH
MOISTURE PROFILE AND DAYTIME HEATING WILL BRING ABOVE NORMAL TEMPS
DUE TO MID/UPPER LEVEL RIDGING AND ALSO CONTINUE NEAR TO ABOVE
NORMAL DIURNALLY DRIVEN SHOWERS/TSTORMS. LOCALLY HEAVY RAINFALL
AND GUSTY WET DOWNBURSTS WILL BE POSSIBLE IN STRONGER STORM CELLS.

.LONG TERM...MON-WED...

A MEAN LAYER TROUGH WILL DEEPEN DOWN THE EASTERN SEABOARD STATES
WITH DRIER AIR FILTERING IN FROM THE NW OVER SE GA DROPPING
PRECIPITABLE WATER VALUES TO 1.5-2 INCHES. IN THE LOWER LEVELS A
WEAK SURFACE TROUGH IS EXPECTED TO STALL AND BECOME DIFFUSE ACROSS
SE GA WHILE THE BERMUDA RIDGE AXIS EXTENDS ACROSS N-CENTRAL FL.
THIS PATTERN SUPPORTS A CONTINUATION OF DAILY DIURNALLY DRIVEN SEA
BREEZE SHOWERS/TSTORMS WITH LOWER RAIN CHANCES DUE TO DRIER AIR
ALOFT. THE BEST CHANCES OF PRECIP ARE EXPECTED OVER FL DUE TO
HIGHER MOISTURE WHERE 40-50% RAIN CHANCES WERE ADVERTISED UNDER
SEA BREEZE AND OUTFLOW FORCING. LOCALLY HEAVY RAINFALL WILL BE
POSSIBLE BOTH DAYS DUE TO SLOW STORM MOTION. HIGH TEMPS WILL RANGE
IN THE LOW/MID 90S WITH LOW TEMPS IN THE LOW/MID 70S.

&&

.AVIATION...

VFR CONDITIONS EXCEPT LOWER WITHIN SCATTERED TO NUMEROUS SHOWERS
AND T-STORMS THIS AFTERNOON INTO EARLY EVENING. GREATEST COVERAGE
EXPECTED TO BE AROUND INLAND TAF SITES 20Z-00Z...WITH DECREASING
COVERAGE AFTER 00Z. INCLUDED POTENTIAL FOR GUSTY WINDS WITH TSRA
IN TAFS.

&&

.MARINE...HIGH PRESSURE WILL REMAIN EAST OF THE REGION THROUGH
THURSDAY. THIS RIDGE WILL BREAK DOWN TOWARD THE END OF THE WEEK
AS A WEAK FRONT PUSHES INTO SOUTHEAST GEORGIA AND THEN DISSIPATES.
HIGH PRESSURE WILL THEN BUILD NORTH OF THE AREA ON SUNDAY.

SWELLS FROM DANNY WILL BEGIN TO INCREASE IN THE COASTAL WATERS
EARLY NEXT WEEK.

RIP CURRENTS: LOW RISK TODAY AND THU.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  74  94  74  95 /  40  50  30  40
SSI  77  91  76  92 /  30  50  30  30
JAX  75  92  74  94 /  40  60  20  50
SGJ  76  90  76  92 /  30  60  20  30
GNV  73  91  73  93 /  20  60  10  50
OCF  74  91  74  92 /  20  60  10  50

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

WOLF/ENYEDI/COMBS
Hazardous weather outlook, Aug 19, 1:44 PM EST, 1 hour 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
244 PM EDT WED AUG 19 2015

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-201845-
COASTAL WATERS FROM ALTAMAHA SOUND TO FERNANDINA BEACH FL OUT
20 NM-
COASTAL WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL OUT
20 NM-
COASTAL WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
WATERS FROM ALTAMAHA SOUND GA TO FERNANDINA BEACH FL FROM 20 TO
60 NM-
WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL FROM 20 TO 60 NM-
WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL FROM 20 TO 60 NM-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-INLAND NASSAU-INLAND DUVAL-UNION-
BRADFORD-CLAY-ST. JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-
COASTAL NASSAU-COASTAL DUVAL-COFFEE-JEFF DAVIS-BACON-APPLING-
WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-COASTAL GLYNN-
ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
244 PM EDT WED AUG 19 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. A
FEW STRONG TO BRIEFLY SEVERE STORMS WILL BE POSSIBLE WITH STRONG
GUSTY WINDS AND FREQUENT LIGHTNING. LOCALLY HEAVY RAINFALL IS ALSO
POSSIBLE AS STORM MOTION WILL BE SLOW AT AROUND 10 MPH OR LESS.
THE BEST CHANCE OF STORMS WILL BE BETWEEN 3 PM AND 7 PM. MOST OF
THE THUNDERSTORM ACTIVITY SHOULD DISSIPATE BY LATE EVENING
TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED THURSDAY AND
FRIDAY...WITH A SLIGHT DECREASE IN COVERAGE OF STORMS OVER THE
WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED IF WARNINGS ARE ISSUED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

In the hours before

Special weather statement, Aug 19, 1:33 PM EST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
233 PM EDT WED AUG 19 2015

FLZ020-GAZ162-191915-
HAMILTON FL-ECHOLS GA-
233 PM EDT WED AUG 19 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HAMILTON AND
SOUTHWESTERN ECHOLS COUNTIES UNTIL 315 PM EDT...

AT 232 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LAKE PARK...MOVING NORTHEAST AT 10 MPH.

GUSTY WINDS OF 40 TO 50 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR WIND DAMAGE.

LOCATIONS IMPACTED INCLUDE...
JENNINGS AND STATENVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3062 8324 3062 8314 3077 8313 3077 8294
      3055 8295 3049 8323
TIME...MOT...LOC 1832Z 234DEG 9KT 3059 8322

ZIBURA
Special weather statement, Aug 19, 2:49 PM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
349 PM EDT WED AUG 19 2015

FLZ025-032-125-192030-
COASTAL DUVAL FL-INLAND DUVAL FL-CLAY FL-
349 PM EDT WED AUG 19 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CLAY AND
SOUTHEASTERN DUVAL COUNTIES UNTIL 430 PM EDT...

AT 348 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BAYMEADOWS...OR NEAR UNF...MOVING NORTH AT 15 MPH.

GUSTY WINDS OF 40 TO 50 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR WIND DAMAGE.

LOCATIONS IMPACTED INCLUDE...
JACKSONVILLE...ORANGE PARK...MANDARIN...UNF...ORTEGA...BAYARD...
BAYMEADOWS...NAS JAX...BELLAIR-MEADOWBROOK TERRACE...LAKESIDE AND
JACKSONVILLE HEIGHTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3013 8184 3026 8183 3032 8145 3025 8144
      3013 8144
TIME...MOT...LOC 1948Z 166DEG 18KT 3021 8151

ZIBURA

The radar

The Jacksonville radar (KJAX), 29 km away, was scanning. The volume nearest the first event began at 19:47 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 2 flood, 1 heavy rain, 1 hail, 1 lightning. Local standard time, as filed.

Heavy Rain, Duval

When
August 19, 2:50 PM EST to 3:45 PM EST
Where
Duval County, 0.6 mi W of Center Park
Reported by
Broadcast Media
Coordinates
30.280, -81.510

Within one hour 2.89 inches of rainfall occurred.

Thunderstorm Wind, Duval

When
August 19, 3:15 PM EST
Where
Duval County, 1.38 mi ESE of Center Park
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
30.270, -81.480

A large tree was blown down near Beach Blvd. and Kernan Blvd.

Hail, Duval

When
August 19, 3:20 PM EST
Where
Duval County, 0.69 mi N of (Crg)craig Fld Jacks
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
30.340, -81.520

Penny size hail was observed near Craig Airfield.

Thunderstorm Wind, Duval

When
August 19, 3:20 PM EST
Where
Duval County, 0.69 mi N of (Crg)craig Fld Jacks
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
30.340, -81.520

A spotter estimated wind gusts to 60 mph near Craig Airfield.

Thunderstorm Wind, Duval

When
August 19, 3:26 PM EST
Where
Duval County, 0.6 mi E of Eggleston Hgts
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
30.350, -81.590

A social media post showed a tree blown down on Gaillardia Road.

Lightning, Duval

When
August 19, 3:34 PM EST
Where
Duval County, 0.91 mi NE of Center Park
Property damage
$500
Reported by
Emergency Manager
Coordinates
30.290, -81.490

Lightning struck a home along Avalon Cove Drive. Cost of damage unknown, but estimated for storm data.

Thunderstorm Wind, Duval

When
August 19, 3:34 PM EST
Where
Duval County, 0.69 mi N of Arlington
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
30.340, -81.600

A tree branch was blown onto a moving vehicle at North Terry Parker Drive and Cesary Blvd.

Thunderstorm Wind, Duval

When
August 19, 3:36 PM EST
Where
Duval County, Blount Is
Measured
45 kt (52 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
30.420, -81.580

A social media post showed a large tree was blown down. The time of damage was based on radar. The cost of damage was estimated.

Thunderstorm Wind, Duval

When
August 19, 3:40 PM EST
Where
Duval County, 0.91 mi SE of Southside Estates
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
30.290, -81.540

Wires were blown down onto a vehicle along Forest Blvd.

Flood, Bradford

When
August 19, 5:08 PM EST
Where
Bradford County, 0.6 mi E of Lawtey to 0.73 mi E of Lawtey
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
30.050, -82.070

Heavy rainfall caused flooding near Carter Road along Highway 301. Part of Highway 301 had to be closed due to flooding.

Flood, Bradford

When
August 19, 5:08 PM EST
Where
Bradford County, 0.6 mi E of Lawtey to 0.75 mi E of Lawtey
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
30.050, -82.070

Flooded roadways including parts of Highway 301, Grove Street and Carter Road were closed due to flooding.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2015Every state in 2015This day in weather historyWarnings in Florida, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 598913, 598918, 598912, 598915, 598920, 598914, 598916, 598919, 598917, 598911, 598921.